Floppy Iris Syndrome
- Intraoperative floppy iris syndrome (IFIS), a potential complication of cataract removal surgery, was first reported in 2005 and is thought to be mediated by atrophy of the iris dilator muscle (1).
- Atrophy results from the use of some medications, particularly of the α-blocker tamsulosin.
- IFIS is distinguished by the intraoperative triad of flaccid iris billowing, progressive miosis, and iris prolapse through surgical incisions.
- The use of α-blockers, typically indicated for treatment of benign prostatic hyperplasia (BPH), is most likely to increase the risk of IFIS (1).
- Age is a common risk factor for BPH, prompting consideration for the use of α-blockers, and for the development of cataracts, prompting consideration for surgery, those combinations thereby raising the risk for IFIS (1).
- 0.5–2% of all cataract surgeries (1)
- Incidence of 60% among patients who are taking or who ever took tamsulosin (1)
- Occurs intraoperatively in 43–87% of patients who have ever taken tamsulosin
9 times more prevalent among males (2)
Etiology and Pathophysiology
- Hypothesized that α-blockers antagonize α-adrenergic receptors on the iris dilator muscle, leading to disuse atrophy and impaired mydriasis, setting the stage for iris dysfunction during cataract surgery
- Use of autonomic drugs, such as α-blockers, is also associated with ocular anatomic changes affecting the iris and predisposing patients to IFIS (3).
- Effects of such medications on iris atrophy and/or anatomic changes can persist long after the implicated drug is discontinued (3).
No known genetic predisposition for IFIS
- Hypertension, but unclear if due to hypertension itself or the use of antihypertensive medications (4)
- Use of certain medications and/or supplements
- Other α-receptor antagonists, including terazosin, doxazosin, alfuzosin, prazosin, and indoramin
- β-Receptor blockers, including labetalol
- Such antipsychotics as chlorpromazine, zuclopenthixol, and risperidone
- Antidepressants, such as mianserin
- Health supplements, notably saw palmetto
- Other predisposing factors
- Selection of cataract incision site and intraoperative wound construction
- Inadequate iris tonicity
- Convex iris configuration
- Small pupil size. A dilated preoperative pupil size of 7 mm or less increases the risk for IFIS, even in the absence of α-blocker use.
- Shallow anterior chamber
- Patient use of tamsulosin, among other α-blockers, is associated with a significant increase in the risk for the development of IFIS (1).
- Primary care physicians, mindful of a 2007 study that showed that 96.8% of primary care physicians surveyed in the United Kingdom were unaware of IFIS, should take the risk of IFIS into account when prescribing α-blockers, inquire about cataract history, advise patients to inform ophthalmologists of the use of α-blockers (5).
- Despite attempts to educate physicians by the American College of Physicians and the American Academy of Family Physicians, a small 2014 San Francisco study indicated that 90.1% of respondents failed to ask patients about cataract symptoms before starting an α-blocker (5).
- Offer patients a complete ophthalmologic assessment prior to starting an α-blocker.
- Give consideration to identification of cataracts and to surgical removal prior to starting α-blocker.
- Suspend use of α-blockers prior to surgery.
- Use of preoperative atropine is controversial because evidence is lacking that it reduces the risk of iris prolapse (1).
Commonly Associated Conditions
There's more to see -- the rest of this topic is available only to subscribers.